Texas, 2023High Wind in Texas, March 2, 2023
March 2, 2023 · NWS CRP · 5 events in 5 counties and zones
A strong cold front moved through south Texas during the evening of the 2nd. North winds gusted from 50 to 60 mph from the northern Brush Country to the Coastal Bend with the passage of the cold front.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through south Texas during the evening of the 2nd. North winds gusted from 50 to 60 mph from the northern Brush Country to the Coastal Bend with the passage of the cold front. Winds were locally higher in the Corpus Christi area where winds gusted from 60 to 70 mph. These higher winds produced sporadic tree damage from near the Corpus Christi International Airport to the south side of Corpus Christi. Some vehicles were damaged by fallen trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 2, 10:02 PM CST, 13 minutes earlier.
Area forecast discussion, Mar 2, 10:02 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1002 PM CST Thu Mar 2 2023
...New UPDATE...
.UPDATE...
Issued at 947 PM CST Thu Mar 2 2023
Surface observations indicate the cold front is just past a line
from Hebbronville to George West. The front will continue to
progress eastward and reach the coast around midnight. The Wind
Advisory has been expanded to include all of South Texas through
early Friday morning. Gusts of 45 to 55 mph will be possible
with the FROPA. Additionally, dense fog has been observed along
the coastal areas ahead of the front as moisture remains trapped
beneath an inversion. A Marine Weather Statement is in effect
through midnight for patchy dense fog along the coast. Expect
visibilities to improve as dew points drop and winds increase
behind the front.
&&
.SHORT TERM...
(Tonight through Friday night)
Issued at 319 PM CST Thu Mar 2 2023
Key Messages:
- Strong winds of are expected this evening through early Friday
morning behind a cold front moving through South Texas.
- Conditions favorable for fires spreading will continue
across most of South Texas through Friday morning.
- There is a low chance of a strong to severe thunderstorm around
the Victoria Crossroads between 8PM and midnight this evening.
A cold front currently located over West Texas will progress
southeastward and be approaching the northwest portion of the CWA
around 7PM-8PM this evening. The 18Z KCRP sounding shows that a
roughly 5 degree inversion remains in place between 900-850 hPa,
contributing to 200 J/kg MLCIN. SPC mesoanalysis indicates the
capping inversion is weaker across the Victoria Crossroads where 925-
850 hPa temperatures are cooler. However, 12Z HREF guidance
indicates that the inversion will continue to result in 100 J/kg CIN
in the environment along and ahead of the front this evening.
The inversion combined with low mid-level humidity will severely
inhibit the ability for robust updrafts to develop along the front
as it moves through the CWA between 7PM and midnight. However, there
is a low chance (less than a 30% chance) for a strong to severe
thunderstorm to develop across the Victoria Crossroads between 8PM
and midnight. There primary hazard from any thunderstorm will be
damaging winds.
Regardless of thunderstorm development, strong winds are expected
behind the front this evening in response to surface pressure and
low level height gradients. Both the NBM and HREF indicate that wind
gusts of 40-50 MPH are likely (>50% chance) along and west of 281
behind the front. Therefore, the Wind Advisory was expanded to
include Duval and Jim Wells counties.
The combination of strong winds and drier air will also contribute
to conditions favorable for the spread of fires. Winds will
gradually decrease Friday morning as high pressure builds into South
Texas and the pressure gradient decreases. However, wind speeds are
forecast to remain around 15 MPH through the early afternoon while
relative humidity falls to around 20%. Therefore, the possibility for
elevated fire weather conditions could extend into the afternoon
hours tomorrow.
&&
.LONG TERM...
(Saturday through next Wednesday)
Issued at 319 PM CST Thu Mar 2 2023
Compared to the short term, the long term discussion will be
rather boring. Quasi zonal flow will keep the long term period
very quiet. Expect a gradual warming trend with easterly flow
returning by Saturday and a better onshore flow kicking in by
Monday. Dpt values in the 60s will sneak back in by Monday and
really push across the area Monday into next week. Deep moisture
remains low at least through the weekend, not rising above 1"
PWAT until early next week. By mid-week we'll start to see some
changes in the nearly zonal flow as a trough digs through the
eastern US and weak ridging builds over South Texas. As that
trough digs, we do get a brief period of increased deep moisture
and could be looking for some showers, but that's really outside
of this forecast period.
&&
.AVIATION...
(00Z TAFS)
Issued at 553 PM CST Thu Mar 2 2023
VCT still experiencing MVFR CIGs this evening. Expect conditions
to improve to VFR after midnight. VFR prevailing at all other
terminals. Cold front is expected to progress southeastward
through the area from 01Z-05Z. The front could trigger
showers/thunderstorms around VCT terminal between 03-06Z.
Probability of this occurring still remains below 30%. NW winds
behind the front will increase to 20-25 knots with gusts of 35-40
knots possible through early Friday AM. Gusts will decrease
through the morning; however sustained winds will remain around
15-20 knots through late Friday AM.
&&
.MARINE...
Issued at 319 PM CST Thu Mar 2 2023
A cold front will move through the coastal waters late
this evening. Northwest winds will increase to 25-30 knots behind
the front with gusts to near gale force likely. There is a medium
chance (around 40%) that gusts could exceed 40 knots, mainly beyond
20 nautical miles. These strong winds will contribute to seas
increasing to 6-10 feet tonight. Winds are forecast to decrease to
15 knots late Friday morning. However, wave heights are forecast to
remain above 6 feet into the early afternoon. Conditions will
continue to improve Friday night into Saturday morning as high
pressure builds into the northwest Gulf of Mexico. Generally light
to moderate winds are then anticipated this weekend through early
next week
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 92 55 80 54 / 10 20 0 0
Victoria 83 52 76 49 / 10 60 0 0
Laredo 103 57 81 53 / 0 10 0 0
Alice 97 55 81 49 / 0 20 0 0
Rockport 81 58 78 60 / 0 20 0 0
Cotulla 99 55 83 51 / 10 10 0 0
Kingsville 96 55 81 50 / 10 20 0 0
Navy Corpus 86 60 76 63 / 10 20 0 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 AM CST Friday for TXZ229>232-239>246-
342>346-442-443.
Wind Advisory until 6 AM CST Friday for TXZ229>231-239>241.
Wind Advisory until 6 AM CST Friday for TXZ232>234-242>247-
342>347-442-443-447.
GM...Small Craft Advisory until 2 PM CST Friday for GMZ231-232-236-
237-250-255-270-275.
&&
SHORT TERM...HA/72
LONG TERM....PH
AVIATION...HAHazardous weather outlook, Mar 2, 3:27 AM CST, 18 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
327 AM CST Thu Mar 2 2023
TXZ229>234-239>247-342>347-442-443-447-030930-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
327 AM CST Thu Mar 2 2023
This Hazardous Weather Outlook is for south Texas.
.DAY ONE...Today and tonight.
Record breaking high temperatures possible today
A Wind Advisory is in effect this afternoon and evening across the
Brush Country. Winds could reach advisory criteria in other locations
Critical Fire Weather conditions are expected today. A Red Flag
Warning is in place for this afternoon through tonight.
Strong to severe thunderstorms are possible tonight, mainly over the
northeastern Coastal Plains. SPC has this area in a Marginal Risk of
Severe Weather.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A Red Flag Warning is in effect through Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ231-232-236-237-250-255-270-275-030930-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
327 AM CST Thu Mar 2 2023
This Hazardous Weather Outlook is for Gulf of Mexico.
.DAY ONE...Today and tonight.
A Small Craft Advisory is in effect this afternoon through midday Friday.
Occasional gusts to gale may occur.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A Small Craft Advisory is in effect through midday Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Jim Wells
- When
- March 2, 10:15 PM CST to 10:45 PM CST
- Where
- Jim Wells forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 27.731, -98.090 (the zone’s center; the record gives no point)
North winds gusted to 61 mph at the Ailce International Airport with a cold front.
High Wind, Inland Kleberg County
- When
- March 2, 10:30 PM CST to 11:00 PM CST
- Where
- Inland Kleberg County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
North winds gusted to near 60 mph around Kingsville with a cold front.
High Wind, Inland Nueces County
- When
- March 2, 10:40 PM CST to 11:20 PM CST
- Where
- Inland Nueces County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $35,000
- Reported by
- Broadcast Media
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
North winds gusted to 68 mph at the Corpus Christi International Airport with a cold front. The high winds blew down several trees around the airport. A few trees fell on to pickups and a recreational vehicle. There were scattered power outages due to the high winds.
High Wind, Coastal Kleberg County
- When
- March 2, 10:50 PM CST to 11:50 PM CST
- Where
- Coastal Kleberg County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
North winds gusted to 60 mph at Baffin Bay with a cold front.
High Wind, Coastal Nueces County
- When
- March 2, 11:00 PM CST to 11:45 PM CST
- Where
- Coastal Nueces County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
North winds gusted to 61 mph at a mesonet site near Flour Bluff with a cold front. The high winds blew down several trees across the southern part of the city of Corpus Christi. There were scattered power outages due to the high winds.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, March 2 to 3, 20233 deaths · 6 injured · 2 events
- Tornado and Hail in Texas, March 2, 2023$3.6 million · EF1 · 84 events
- Tornadoes and Damaging Winds in Louisiana, March 2 to 3, 20232 injured · $50 million · EF1 · 11 events
- Winter Weather in Montana, March 2, 20231 death · 3 events
- Tornadoes and Damaging Winds in Texas, March 2, 2023$50,000 · EF1 · 23 events
- Lightning Strikes in North Carolina, March 2, 2023$200,000 · 2 events
- Flash Flooding and Hail in Oklahoma, March 2 to 3, 2023$120,000 · 1.75 in hail · 8 events
- Tornado and Damaging Winds in Arkansas, March 2, 2023$25,000 · EF1 · 5 events
- Hail and Damaging Winds in Oklahoma, March 2, 2023$25,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Texas, March 2, 2023$7,000 · 1.5 in hail · 22 events
- High Wind in Texas, March 2, 2023$5,000 · 77 kt wind · 18 events
- Hail and Damaging Winds in Texas, March 2, 20231 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089091, 1089092, 1089087, 1089095, 1089088.